Recent Progress in Differential and Difference EquationsView this Special Issue
Research Article | Open Access
Josef Diblík, Miroslava Růžičková, Ewa Schmeidel, Małgorzata Zbąszyniak, "Weighted Asymptotically Periodic Solutions of Linear Volterra Difference Equations", Abstract and Applied Analysis, vol. 2011, Article ID 370982, 14 pages, 2011. https://doi.org/10.1155/2011/370982
Weighted Asymptotically Periodic Solutions of Linear Volterra Difference Equations
A linear Volterra difference equation of the form where , , and is -periodic, is considered. Sufficient conditions for the existence of weighted asymptotically periodic solutions of this equation are obtained. Unlike previous investigations, no restriction on is assumed. The results generalize some of the recent results.
In the paper, we study a linear Volterra difference equation where , , , and is -periodic, . We will also adopt the customary notations where is an integer, is a positive integer, and “” denotes the function considered independently of whether it is defined for the arguments indicated or not.
In , the authors considered (1.1) under the assumption and gave sufficient conditions for the existence of asymptotically -periodic solutions of (1.1) where the notion for an asymptotically -periodic function has been given by the following definition.
Definition 1.1. Let be a positive integer. The sequence is called -periodic if for all . The sequence is called asymptotically -periodic if there exist two sequences such that is -periodic, , and for all .
In this paper, in general, we do not assume that (1.3) holds. Then, we are able to derive sufficient conditions for the existence of a weighted asymptotically -periodic solution of (1.1). We give a definition of a weighted asymptotically -periodic function.
Definition 1.2. Let be a positive integer. The sequence is called weighted asymptotically -periodic if there exist two sequences such that is -periodic and , and, moreover, if there exists a sequence such that for all .
For the reader's convenience, we note that the background for discrete Volterra equations can be found, for example, in the well-known monograph by Agarwal , as well as by Elaydi  or Kocić and Ladas . Volterra difference equations were studied by many others, for example, by Appleby et al. , by Elaydi and Murakami , by Győri and Horváth , by Győri and Reynolds , and by Song and Baker . For some results on periodic solutions of difference equations, see, for example, [2–4, 10–13] and the related references therein.
2. Weighted Asymptotically Periodic Solutions
In this section, sufficient conditions for the existence of weighted asymptotically -periodic solutions of (1.1) will be derived. The following version of Schauder's fixed point theorem given in  will serve as a tool used in the proof.
Lemma 2.1. Let be a Banach space and its nonempty, closed, and convex subset and let be a continuous mapping such that is contained in and the closure is compact. Then, has a fixed point in .
We set Moreover, we define where is the floor function (the greatest-integer function) and is the “remainder” of dividing by . Obviously, , is an -periodic sequence.
Now, we derive sufficient conditions for the existence of a weighted asymptotically -periodic solution of (1.1).
Theorem 2.2 (Main result). Let be a positive integer, be -periodic, , and . Assume that
and that at least one of the real numbers in the left-hand sides of inequalities (2.4) is positive.
Then, for any nonzero constant , there exists weighted asymptotically -periodic solution of (1.1) with and in representation (1.5) such that that is,
Proof. We will use a notation
whenever this is useful. Case 1. First assume . We will define an auxiliary sequence of positive numbers , . We set
where the expression on the right-hand side is well defined due to (2.4). Moreover, we define
for . It is easy to see that
We show, moreover, that
for any . Let us first remark that
Then, due to the convergence of both series (see (2.4)), the inequality
obviously holds for every and (2.11) is proved.
Let be the Banach space of all real bounded sequences equipped with the usual supremum norm for . We define a subset as It is not difficult to prove that is a nonempty, bounded, convex, and closed subset of .
Let us define a mapping as follows: for any .
We will prove that the mapping has a fixed point in .
We first show that . Indeed, if , then for and, by (2.11) and (2.15), we have Next, we prove that is continuous. Let be a sequence in such that as . Because is closed, . Now, utilizing (2.15), we get Therefore, This means that is continuous.
Now, we show that is compact. As is generally known, it is enough to verify that every -open covering of contains a finite -subcover of , that is, finitely many of these open sets already cover (, page 756 (12)). Thus, to prove that is compact, we take an arbitrary and assume that an open -cover of is given. Then, from (2.10), we conclude that there exists an such that for .
Suppose that is one of the elements generating the -cover of . Then (as follows from (2.16)), for an arbitrary , if . In other words, the -neighborhood of : where covers the set on an infinite interval . It remains to cover the rest of on a finite interval for by a finite number of -neighborhoods of elements generating -cover . Supposing that itself is not able to generate such cover, we fix and split the interval into a finite number of closed subintervals each with a length not greater then such that Finally, the set equals and can be divided into a finite number of different subintervals (2.22). This means that, at most, of elements generating the cover are sufficient to generate a finite -subcover of for . We remark that each of such elements simultaneously plays the same role as for . Since can be chosen as arbitrarily small, is compact.
By Schauder's fixed point theorem, there exists a such that for . Thus, for any .
Due to (2.10) and (2.16), for fixed point of , we have or, equivalently, Finally, we will show that there exists a connection between the fixed point and the existence of a solution of (1.1) which divided by provides an asymptotically -periodic sequence. Considering (2.27) for and , we get where . Hence, we have Putting in (2.31), we get (1.1) since yields Consequently, defined by (2.32) is a solution of (1.1). From (2.29) and (2.32), we obtain for (where is the Landau order symbol). Hence, It is easy to show that the function defined by (2.1) can be expressed in the form for . Then, as follows from (2.36), or
The proof is completed since the sequence is -periodic, hence bounded and, due to the properties of Landau order symbols, we have and it is easy to see that the choice and an appropriate function such that finishes this part of the proof. Although for , there is no correspondence between formula (2.36) and the definitions of functions and , we assume that function makes up for this.Case 2. If , we can proceed as follows. It is easy to see that arbitrary solution of the equation defines a solution of (1.1) since a substitution in (2.43) turns (2.43) into (1.1). If the assumptions of Theorem 2.2 hold for (1.1), then, obviously, Theorem 2.2 holds for (2.43) as well. So, for an arbitrary , (2.43) has a solution that can be represented by formula (2.6), that is, Or, in other words, (1.1) has a solution that can be represented by formula (2.44) as with and . In (2.45), and the function has the same properties as the function . Therefore, formula (2.6) is valid for an arbitrary negative as well.
Now, we give an example which illustrates the case where there exists a solution to equation of the type (1.1) which is weighted asymptotically periodic, but is not asymptotically periodic.
Example 2.3. We consider (1.1) with
that is, the equation
The sequence is 2-periodic and
By virtue of Theorem 2.2, for any nonzero constant , there exists a solution of (1.1) which is weighed asymptotically 2-periodic. Let, for example, . Then,
and the sequence given by
is such a solution. We remark that such solution is not asymptotically 2-periodic in the meaning of Definition 1.1.
It is easy to verify that the sequence obtained from (2.51) if , , that is, is a true solution of (2.47).
3. Concluding Remarks and Open Problems
It is easy to prove the following corollary.
Corollary 3.1. Let Theorem 2.2 be valid. If, moreover, , then every solution of (1.1) described by formula (2.6) satisfies If , then, for every solution of (1.1) described by formula (2.6), one has or/and Finally, if , then, for every solution of (1.1) described by formula (2.6), one has and if , then, for every solution of (1.1) described by formula (2.6), one has
Now, let us discuss the case when (1.6) holds, that is, when
Proof. Putting in Theorem 2.2, we get
Due to the definition of , we see that the sequence is an -periodic sequence. Since for , we have Therefore, the sequence is a -periodic sequence. Set Then, The proof is completed.
Remark 3.3. From the proof, we see that Theorem 2.2 remains valid even in the case of . Then, there exists an “asymptotically weighted -periodic solution” of (1.1) as well. The formula (2.6) reduces to since . In the light of Definition 1.2, we can treat this case as follows. We set (as a singular case) with an arbitrary (possibly other than ) period and with , .
Remark 3.4. The assumptions of Theorem 2.2  are substantially different from those of the present Theorem 2.2. However, it is easy to see that Theorem 2.2  is a particular case of the present Theorem 2.2 if (1.3) holds, that is, if . Therefore, our results can be viewed as a generalization of some results in .
In connection with the above investigations, some open problems arise.
Open Problem 1. The results of  are extended to systems of linear Volterra discrete equations in [16, 17]. It is an open question if the results presented can be extended to systems of linear Volterra discrete equations.
Open Problem 2. Unlike the result of Theorem 2.2  where a parameter can be arbitrary, the assumptions of the results in [16, 17] are more restrictive since the related parameters should satisfy certain inequalities as well. Different results on the existence of asymptotically periodic solutions were recently proved in . Using an example, it is shown that the results in  can be less restrictive. Therefore, an additional open problem arises if the results in [16, 17] can be improved in such a way that the related parameters can be arbitrary and if the expected extension of the results suggested in Open Problem 1 can be given in such a way that the related parameters can be arbitrary as well.
The first author has been supported by the Grant P201/10/1032 of the Czech Grant Agency (Prague), by the Council of Czech Government MSM 00216 30519, and by the project FEKT/FSI-S-11-1-1159. The second author has been supported by the Grant VEGA 1/0090/09 of the Grant Agency of Slovak Republic and by the Grant APVV-0700-07 of the Slovak Research and Development Agency.
- J. Diblík, M. Růžičková, and E. Schmeidel, “Asymptotically periodic solutions of Volterra difference equations,” Tatra Mountains Mathematical Publications, vol. 43, pp. 43–61, 2009.
- R. P. Agarwal, Difference Equations and Inequalities, vol. 228 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 2nd edition, 2000.
- S. N. Elaydi, An Introduction to Difference Equations, Undergraduate Texts in Mathematics, Springer, New York, NY, USA, 3rd edition, 2005.
- V. L. Kocić and G. Ladas, Global Behavior of Nonlinear Difference Equations of Higher Order with Applications, vol. 256 of Mathematics and Its Applications, Kluwer Academic, Dordrecht, The Netherlands, 1993.
- J. A. D. Appleby, I. Győri, and D. W. Reynolds, “On exact convergence rates for solutions of linear systems of Volterra difference equations,” Journal of Difference Equations and Applications, vol. 12, no. 12, pp. 1257–1275, 2006.
- S. Elaydi and S. Murakami, “Uniform asymptotic stability in linear Volterra difference equations,” Journal of Difference Equations and Applications, vol. 3, no. 3-4, pp. 203–218, 1998.
- I. Győri and L. Horváth, “Asymptotic representation of the solutions of linear Volterra difference equations,” Advances in Difference Equations, vol. 2008, Article ID 932831, 22 pages, 2008.
- I. Győri and D. W. Reynolds, “On asymptotically periodic solutions of linear discrete Volterra equations,” Fasciculi Mathematici, no. 44, pp. 53–67, 2010.
- Y. Song and C. T. H. Baker, “Admissibility for discrete Volterra equations,” Journal of Difference Equations and Applications, vol. 12, no. 5, pp. 433–457, 2006.
- L. Berg and S. Stević, “Periodicity of some classes of holomorphic difference equations,” Journal of Difference Equations and Applications, vol. 12, no. 8, pp. 827–835, 2006.
- S. Stević, “On global periodicity of a class of difference equations,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 23503, 10 pages, 2007.
- S. Stević, “Periodicity of max difference equations,” Utilitas Mathematica, vol. 83, pp. 69–71, 2010.
- S. Stević and K. S. Berenhaut, “The behavior of positive solutions of a nonlinear second-order difference equation ,” Abstract and Applied Analysis, vol. 2008, Article ID 653243, 8 pages, 2008.
- J. Musielak, Wstep Do Analizy Funkcjonalnej, PWN, Warszawa, Poland, 1976.
- E. Zeidler, Nonlinear Functional Analysis and Its Applications. I, Springer, New York, NY, USA, 1986.
- J. Diblík, E. Schmeidel, and M. Růžičková, “Asymptotically periodic solutions of Volterra system of difference equations,” Computers & Mathematics with Applications, vol. 59, no. 8, pp. 2854–2867, 2010.
- J. Diblík, E. Schmeidel, and M. Růžičková, “Existence of asymptotically periodic solutions of system of Volterra difference equations,” Journal of Difference Equations and Applications, vol. 15, no. 11-12, pp. 1165–1177, 2009.
Copyright © 2011 Josef Diblík et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.